This pamphlet indicates which most commonly used
medications could potentially cause damage to your hearing, or aggravate
an already existing problem. It is important that you, the patient, take
responsibility in knowing which drugs you should try to avoid. Usually any
hearing problem will only be caused by exceeding the recommended dosage
of the medications. Often these problems are reversible upon discontinuation
of the drug. Occasionally there are times when this change in hearing can
be permanent. If you are experiencing a hearing problem, or if there is a
hearing disorder in your family, it is imperative that your treating physician
and pharmacist be aware of this fact. If you are prescribed one of the
medications found on this list, you should speak to your physician to see if
another, potentially less toxic drug, could be used in its place. If the drug
is over-the-counter, you should ask the pharmacist for a recommendation
In the lists that follow, the generic name of the drug
is given first, with the trade name, if available, followed in parentheses and
capitalized. Many times a particular generic drug is manufactured under
The trade names mentioned in this article were selected by the author randomly. The inclusion of a particular trade name and the exclusion of another should not be interpreted as prejudicial either for one nor against the other.
Drugs that can cause hearing loss
(ear drum) is perforated. When a solution
of an aminoglycoside antibiotic is used on
the skin together with an aminoglycoside
antibiotic used intravenously, there is a
risk of an increase of the ototoxic effect,
(Toxic effects appear to be dose related
especially if the solution is used on a
and are almost always reversible once
wound that is open or raw, or if the
patient has underlying kidney damage. Neomycin is the drug that is most toxic to the structure involved in hearing, the
cochlea, so it is recommended for topical
use only. But even topical therapy has
Most NSAIDS have the potential for
resulted in hearing loss when large areas
causing hearing loss and/or tinnitus.
were treated which allowed for large
Because new drugs are being frequently
amounts of the drug to be absorbed into
approved for use, it is important that you
the body. Hearing loss caused by this
check with your doctor or pharmacist to
class of antibiotics is usually permanent.)
determine if the drug you were prescribedcan cause a problem.)
ibuprofen (Motrin, Advil, Nuprin, etc.)
naproxen (Naprosyn, Anaprox, Aleve)
(Toxic effects are dose related and are
intravenous doses of 2-4 grams per
almost always reversible once medications
24 hours, especially if there is underlying
(Similar to aminoglycosides in that it
may be ototoxic when used intravenously
in life-threatening infections. The fact that
aminoglycosides and vancomycin are often
used together intravenously when treating
life-threatening infections futher exaggerates
– neomycin (Found in many over-the-
– streptomycin– tobramycin (Nebcin)
polymixin B & amphotericin B
(Of particular interest is that topical ear
drop medications containing gentamycin or
neomycin do not appear to be ototoxic in
humans unless the tympanic membrane
Drugs that can cause tinnitus
ethacrynic acid (Edecrin)
(These are usually ototoxic when given
intravenously for acute kidney failure,
acute hypertensive crisis, or acute
pulmonary edema/congestive heart failure.
Rare cases of ototoxicity have been found
when these medications are taken orally
in high doses by people with chronic kidney disease.)
aminoglycosides (see previous section)
sulfonamides (Septra, Bactrim)
nitrogen mustard (Mustargen)•
(The ototoxic effects can be minimized by
carefully monitoring blood levels.)
nitrogen mustard (Mustagen)
chloroquine phosphate (Aralen)
quinine sulfate (Quinam)
(The ototoxic effects are very similar to
clorothalidone (Hygroton, Tenoretic)
ethacrynic acid (Edecrin)•
hydrocodone (Lorcet, Vicodin)
quinidine (Quinaglute, Quinidex)
methyl salicylates (BenGay)
naproxen (Naprosyn, Anaprox, Aleve)
– quazepam (Doral)
– temazepam (Restoril)
Miscellaneous Toxic Substances
auronofin (gold, Ridaura)
(Ironically, several of these drugs found
to cause tinnitus, are also used to treat
tinnitus (e.g., amitryptiline, benzodiazepine
class, carbamazapine, furosemide, lidocaine,
ibuprofen (Motrin, Advil, Nuprin)
A pioneer in hearing rehabilitation, human services, and
hearing conservation. The League for the Hard of Hearing,founded in 1910, is a private not-for-profit rehabilitation agency for infants, children and adults who are hard of hearing, deaf, and deaf-blind.
The mission of the League for the Hard of Hearing is to improve the quality of life for people with all degrees of hearing loss. This is accomplished by providing hearing rehabilitation and human service programs for people who are hard of hearing and deaf, and their families, regardless of age or mode of communication.
We strive to empower consumers and professionals to achieve their potential and to provide leadership to, and be the model for, disciplines that relate to hearing rehabilitation.
We promote hearing conservation and provide public education about hearing.
Claussen, C.F, (1996). Chemically induced or drug induced tinnitus.
International Tinnitus Journal, 2, l-2.
Drug Facts & Comparisons. (1995) St. Louis, MO. J.B. Lippincott.
Epstein, S. (1996) What you should know about ototoxic medications.
Journal of Self Help for Hard of Hearing People, 16, 29-30.
PDR Drug Interactions and Side Effects. (50th ed.). (1996). Montvale, N.J:Medical Economics Co.
Physicians Desk Reference (50th ed.). (1996). Montvale, NJ: Medical Economics Co.
Suss, E. When the Hearing Gets Hard. (pp. 167-216). New York, NY: Bantam Books.
USP dispensing Information. (1997). In Drug Information for the Health Care Professional. Vol. 1. Rockville, MD: The United States Pharmacopeial Convention, Inc.
League for the Hard of Hearing50 Broadway
Old Federal Building renovation project kicks offhttp://blog.mlive.com/businessreview/western_impact/print.html?entry=/. Old Federal Building renovation project kicks off Published: Monday, September 13, 2010, 2:59 PM Updated: Monday, September 13, 2010, 3:30 PM Business Review West Michigan Photo by Lori Niedenfuer Cool/Grand Rapids PressThe Old Federal Building will be renovated f
Diseases of the Outdoors Enteric or Typhoid Fever This is a disease which affects the intestines and causes a high fever and high temperature with diarrhoea, coughing, and a rash on the stomach. It is highly contagious and infectious, and the germs live in any dirt, manure, rubbish, etc, and are carried by flies, insects, people or food. Thanks to proper control the disease is becoming le